Illinois, 2005

Drought in Illinois, June 1 to 30, 2005

June 1 to 30, 2005 · NWS PAH · 19 events in 19 counties and zones

Southern Illinois was classified in a moderate drought as June became the fourth consecutive month of below normal rainfall. Some locations received heavy rainfall in June from thunderstorms, but the storms were rather short-lived and infrequent.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Southern Illinois was classified in a moderate drought as June became the fourth consecutive month of below normal rainfall. Some locations received heavy rainfall in June from thunderstorms, but the storms were rather short-lived and infrequent. Farmers faced a variety of significant problems. Hay growth and production was halted, prompting concern about a hay shortage. Other crops, such as corn and soybeans, were slowed or stunted by the dry weather. Some yield reductions were anticipated, depending on July rainfall amounts. Levels of smaller rivers and creeks fell far below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 1:00 PM CST, 11 hours earlier.

Area forecast discussion, May 31, 1:00 PM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT TUE MAY 31 2005

.DISCUSSION...

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
MAIN NEAR TERM FORECAST QUESTIONS ARE POPS WEDNESDAY THROUGH
FRIDAY.  ETA/NGM/GFS ARE FINALLY IN SOMEWHAT DECENT AGREEMENT WITH
LOW PRESSURE MOVING NORTH FROM THE GULF WEDNESDAY INTO WEDNESDAY
NIGHT.  BY 12Z THURSDAY...THE MODELS THEN DIVERGE...MAINLY THE
GFS...WHICH IS MUCH SLOWER AND FARTHER WEST WITH THE PATH OF THE LOW
THROUGH THE END OF THE WORK WEEK.  ALTHOUGH THE ETA HAS BEEN LESS
CONSISTENT PAST FEW RUNS...THE ECMWF IS IN BETTER AGREEMENT WITH THE
LATEST ETA/META...SO CHOSE TO FOLLOW THE ETA SOLUTION MORE CLOSELY.
GOING FORECAST ALREADY HAD MAIN PRECIP FOCUS ACROSS SOUTHERN AND
EASTERN PORTIONS OF THE FORECAST AREA...SO ONLY MADE MINOR TWEAKS TO
GOING POPS.  MAIN CHANGES WERE TO INCLUDE SLIGHT CHANCE POPS FOR
EASTERN AREAS THURSDAY NIGHT...THEN REMOVED SLIGHT CHANCE POPS ON
FRIDAY FOR ENTIRE FA.  OVERALL...THIS IS A LOW CONFIDENCE FORECAST
DUE TO THE UNCERTAINTY OF THE PATH OF THE LOW.

AS FOR TEMPS...LOWERED HIGHS AND LOWS THURSDAY THROUGH FRIDAY DUE
TO LATEST MAV/MET TRENDS.  MADE ONLY MINOR CHANGES TONIGHT THROUGH
WEDNESDAY NIGHT...USING A MAV/MET BLEND.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WEATHER PATTERN FROM THE WEEKEND INTO EARLY NEXT WEEK LOOKS FUZZY AT
BEST AS FAR AS RAIN CHCS ARE CONCERNED. 06Z RUN OF GFS SUGGESTS WEAK
WARM FRONT WILL PASSING OVER THE REGION SAT...AND THE FOLKS AT NCEP
SEEM TO LIKE THIS SOLUTION. THUS...WILL BUMP SHOWER/THUNDER CHANCES
UP JUST A TAD TO AROUND 35-40 PERCENT. DID NOT WANT TO GO HOG WILD
WITH THIS FRONT SINCE THERE SEEMS TO BE LITTLE IN THE WAY OF
MID/UPPER SUPPORT AT THIS TIME. HOWEVER...AIR SHOULD BE QUITE
UNSTABLE NEAR THE FRONT WITH PROGGED LIFTED INDICES -4 OR SO BY 18Z.

FRONT SHOULD LIFT NORTH OF THE REGION FOR THE SUN/MON TIME
FRAME...SO SHOULD JUST BE LOOKING AT SCATTERED CONVECTION...MAINLY
IN THE AFTERNOON/EVENING HOURS. GFS BRINGS DECENT MID LEVEL SHORT
WAVE INTO THE REGION BY THE END OF THE FORECAST PERIOD (TUE)...ALONG
WITH AN ASSOCIATED COLD FRONT. WITH IT BEING DAY 7...WILL NOT GO HOG
WILD HERE EITHER...BUT WILL BUMP POPS UP INTO THE 40 PERCENT RANGE
ONCE AGAIN.

WITH THE EXPECTED WARM SECTOR AIR DURING MUCH OF THE EXTENDED
PACKAGE...WILL GO WITH TEMPS SLIGHTLY ABOVE NORMAL FOR EARLY JUNE.
EVEN WITH CONSIDERABLE CLOUDS...WILL TAKE ONLY A FEW HOURS OF SUN TO
PUSH TEMPS INTO THE MID 80S SAT-MON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

RST/GM
Hazardous weather outlook, May 31, 2:18 AM CST, 21 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
318 AM CDT TUE MAY 31 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-011000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
318 AM CDT TUE MAY 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SMALL DAILY CHANCE OF THUNDERSTORMS. AT THIS TIME IT
APPEARS THAT ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Alexander

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Alexander forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Drought, Edwards

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Edwards forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Drought, Franklin

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Drought, Gallatin

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Gallatin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Drought, Hamilton

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Drought, Hardin

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hardin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Drought, Jackson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Drought, Jefferson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Drought, Johnson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Johnson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Drought, Massac

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Massac forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Drought, Perry

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Perry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Drought, Pope

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Pope forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Drought, Pulaski

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Pulaski forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Drought, Saline

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Saline forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Drought, Union

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Union forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Drought, Wabash

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Wabash forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Drought, Wayne

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Wayne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Drought, White

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
White forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Drought, Williamson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Williamson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453963, 5453964, 5453965, 5453966, 5453967, 5453968, 5453969, 5453970, 5453971, 5453972, 5453973, 5453974, 5453975, 5453976, 5453977, 5453978, 5453979, 5453980, 5453981.